If you are in a cardiac rehab program, you are probably taking medicines for your heart and for other health reasons.
Some prescribed medicines can change your heart rate, blood pressure, and overall ability to exercise. It's important for your rehab team to know what medicines you take.
Give your rehab team a list of the medicines you are taking, especially if they cause any side effects during exercise.
Which medicines affect exercise?
This table lists medicines that you might be taking and how they affect exercise.
Effect of medicines on heart rate, blood pressure, and exercise
Affect heart rate (HR)?
Affect blood pressure (BP)?
Affect exercise capacity?
Angiotensin-converting enzyme (ACE) inhibitors
Angiotensin II receptor blockers (ARBs)
May lower HR, depending on the type of medicine
Decrease, but may increase if you have angina
Calcium channel blockers
Raise or lower HR (depending on the drug)
Increase, if atrial fibrillation or heart failure is
Increase, if angina is present
Lower BP (raises BP after exercise)
Anxiety and depression medicines
for anxiety or depression may affect your blood pressure and heart rate.
increase your heart rate as well as decrease your blood pressure at rest and
during exercise. But some antidepressants can increase blood pressure.
If you are concerned about effects from your medicine, talk with your doctor.
and noradrenaline reuptake inhibitors may increase your heart rate and blood
Tricyclic antidepressants may lower your blood pressure or cause heart rhythm problems. These medicines are generally not prescribed for people who have heart problems.
Selective serotonin reuptake inhibitors
(SSRIs) have few heart-related side effects.
Minor tranquilizers may
lower both your heart rate and blood pressure by controlling your anxiety. They
will probably not affect your exercise capacity.
Major tranquilizers may lower both your heart rate and blood
pressure at rest and during exercise.
Lithium will likely not change your heart rate or blood
pressure at rest or during exercise. This drug may affect your ECG by causing
T-wave changes and arrhythmias both at rest and during exercise.
ByHealthwise Staff Primary Medical ReviewerRakesh K. Pai, MD, FACC - Cardiology, Electrophysiology Martin J. Gabica, MD - Family Medicine E. Gregory Thompson, MD - Internal Medicine Specialist Medical ReviewerRichard D. Zorowitz, MD - Physical Medicine and Rehabilitation